Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 80, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 18, 2001, 3:00 AM CDT for Burke County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 18, 2001, 3:00 AM CDT (08:00 UTC)
- Expired
- Jul 18, 2001, 4:00 AM CDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Burke County, ND
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 11:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 8.0 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 339 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 2182 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 180803 SVRBIS NDC013-180900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 300 AM CDT WED JUL 18 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BURKE COUNTY IN NORTHWEST NORTH DAKOTA * UNTIL 400 AM CDT * AT 300 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 5 MILES WEST OF COLUMBUS TO 40 MILES SOUTHEAST OF CROSBY...NEAR BATTLEVIEW...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE NORTHGATE...LIGNITE... FLAXTON...COLUMBUS AND BOWBELLS THIS LINE OF STORMS PRODUCED WIND GUSTS TO 90 MPH AS IT MOVED THROUGH CENTRAL MOUNTRAIL COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT WEDNESDAY MORNING FOR WESTERN NORTH DAKOTA. LAT...LON 4898 10297 4856 10282 4858 10226 4900 10209
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:10 PM CDT, 11 hours 50 minutes earlier.
Area forecast discussion, Jul 17, 3:10 PM CDT, 11 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 310 PM CDT TUE JUL 17 2001 HIGH DEWPOINTS AND A VERY UNSTABLE AIRMASS OVER THE FORECAST AREA. K INDEX IS OVER 35 BISMARCK TO JAMESTOWN INDICATING THE POTENTIAL FOR FLOODING. WARM MID LEVEL TEMPS SEEM TO BE CAPPING CONVECTION... BUT THE CAP SHOULD BREAK THIS EVENING AND SEVERE THUNDERSTORMS ARE LIKELY. A WATCH COVERS MOST OF THE FORECAST AREA UNTIL 7 PM CDT. THE MODELS SHIFT THE SURFACE LOW TO NORTHEAST SOUTH DAKOTA BY THURSDAY EVENING...AND THE BEST CHANCE OF THUNDERSTORMS SHOULD BE NEAR THE LOW WHERE CAPE IS STRONGEST AND GOOD SURFACE MOISTURE CONTINUES. WITH THE UPPER LEVEL FLOW REMAINING WEST TO SOUTHWEST THROUGH THURSDAY...THE LOW SHOULD REDEVELOP IN EASTERN MONTANA AND AGAIN BE THE FOCUS FOR THUNDERSTORMS. MODELS HAVE TRENDED TOWARD WARMER TEMPS THAN PREVIOUS RUNS...AND WILL ADJUST TEMPS UPWARD MOST AREAS. .BIS...NONE. TSW
In the hours before
Special weather statement, Jul 17, 10:26 PM CDT, 4 hours 34 minutes before
NDZ009-017-180410- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1026 PM CDT (926 PM MDT) TUE JUL 17 2001 AT 1025 PM CDT...LOCAL WARNING RADAR IN WILLISTON INDICATED A STRONG THUNDERSTORM ABOUT 5 MILES WEST OF FT BUFORD...MOVING EAST AT 15 MPH. THIS THUNDERSTORM HAS A HISTORY OF HEAVY RAIN AND PEA SIZED HAIL. THE STORM WILL MOVE ALONG THE MISSOURI RIVER...AND NEAR FT BUFORD THROUGH 1130 PM CDT. ANYONE ALONG THE MISSOURI RIVER IN THIS AREA SHOULD GO INSIDE UNTIL THE STORM PASSES. MR
Special weather statement, Jul 17, 11:00 PM CDT, 4 hours before
NDZ034>037-042-045>048-050-051-180415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1100 PM CDT TUE JUL 17 2001 ...TORNADO WATCH FOR PORTIONS OF SOUTH CENTRAL AND CENTRAL NORTH DAKOTA HAS BEEN CANCELLED... THE THUNDERSTORMS WHICH PRODUCED TORNADOES OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL NORTH DAKOTA HAVE MOVED EAST OF THE REGION. THE TORNADO WATCH THAT WAS IN EFFECT UNTIL MIDNIGHT CDT...11 AM MDT...HAS BEEN CANC\ELLED. ISOLATED THUNDERSTORMS ARE STILL POSSIBLE OVER SOUTH CENTRAL NORTH DAKOTA BUT ARE NOT LIKELY TO PRODUCE TORNADOES. HW
Special weather statement, Jul 18, 12:18 AM CDT, 2 hours 42 minutes before
NDZ001-009-017-180615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1218 AM CDT (1118 PM MDT) WED JUL 18 2001 AT 1215 AM CDT (1115 AM MDT) RADAR IN WILLISTON INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS LOCTED FROM SOUTHERN SHERIDAN COUNTY NEAR THE TOWNS OF ANTELOPE AND PLENTYWOOD EXTENDING SOUTHWARD THROUGH DAWSON COUNTY NEAR GLENDIVE. THE NORTHERN PORTION OF THE LINE HAS BEEN STATIONARY OVER THE LAST HALF HOUR. THE SOUTHERN PORTION OF THE LINE IS MOVING TO THE EAST AT 20 TO 25 MPH. BASED ON THIS MOVEMENT THESE THUNDERSTORMS WILL BEGIN ENTERING WESTERN MCKENZIE COUNTY AT AROUND 1235 AM CDT. THIS LINE OF THUNDERSTORMS HAS PRODUCED SEVERE WEATHER THEROUGHOUT NORTHEASTERN MONTANA FOR THE PAST TWO HOURS. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES. RV
Special weather statement, Jul 18, 1:16 AM CDT, 1 hour 44 minutes before
NDZ001-009-017-180710- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 115 AM CDT (1215 AM MDT) WED JUL 18 2001 AT 110 AM CDT (1210 AM MDT) LOCAL WARNING RADAR IN WILLISTON INDICATED A LINE OF STRONG THUNDERSTORMS ENTERING SOUTHWESTERN WILLIAMS AND WESTERN MCKENZIE COUNTIES. THE STRONGEST PORTION OF THE LINE WAS NEAR CARTWRIGHT IN WESTERN MCKENZIE COUNTY. THIS LINE OF THUNDERSORMS CONTINUES TO MOVE TO THE EAST AT 25 MPH AND WILL MOVE THROUGH ALEXANDER AND BE NEAR ARNEGARD NEAR 135 AM CDT. IN WILLIAMS COUNTY THE LINE SHOULD BE AT WILLISTON NEAR 135 AM CDT. THESE STORMS HAVE PRODUCED HEAVY RAIN...HAIL AND FREQUENT LIGHTENING. GUSTY WINDS ARE ALSO EXPECTED WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES. RV
Special weather statement, Jul 18, 2:50 AM CDT, 10 minutes before
NDZ001-009-017-180845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 249 AM CDT (149 AM MDT) WED JUL 18 2001 AT 245 AM CDT (145 AM MDT) LOCAL WARNING RADAR IN WILLISTON INDICATED A BROAD AREA OF THUNDERSTORMS FROM NORTHEAST MONTANA THROUGH NORTHWESTERN NORTH DAKOTA. A LINE OF STRONG TO SEVERE STORMS EXTENDED FROM JUST EAST OF MCKENZIE COUNTY NORTHWARD THROUGH EASTERN DIVIDE COUNTY. THE CELLS IN THE SOUTHERN PORTION OF THE LINE ARE MOVING TO THE EAST. THE CELLS IN DIVIDE COUNTY ARE MOVING TO THE NORTHEAST. MORE THUNDERSTORMS CAN BE EXPECTED OVER THE NEXT COUPLE OF HOURS. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION. RV
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:32 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 28 min |
| Jul 18, 12:43 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 62 min |
| Jul 18, 1:32 AM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 58 min |
| Jul 18, 2:09 AM CDT | Severe Thunderstorm Warning | BIS | Dunn | 66 min |
| Jul 18, 2:47 AM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 58 min |
| Jul 18, 3:15 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 60 min |
| Jul 18, 4:22 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 38 min |
| Jul 18, 6:55 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 65 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.